Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Advice on ADs please .....

(6 Posts)
Mantwab Sun 31-Jan-16 20:13:19

Hi all, I've been suffering some anxiety and low mood for a while now and my GP thinks I should start some medication. I was hoping for some advice please on what has worked for you and how long / what were the worse side effects you had. I'd really like to try a low dose of something first. He is suggesting fluoxetine, sertraline or citaloprom. I'm a single parent working full time so could do without being sleepy all day! Help please !!! Thank you. I'm worried sick but need to get back to the normal me. X

notagiraffe Sun 31-Jan-16 23:30:19

In terms of improved mood and feeling normal emotionally, citalopram was by far the best for me, but it did make me sleepy. And if you are on it long term, a lot of people put on weight that's then hard to shift.

I had to come off it for those two reasons and am now on fluoxetine. Not nearly as helpful with mood. Still feel down a lot and a bit moody, but am not tired on it.

If you just need a short boost to get back on your feet, I think I'd go for Citalopram. It doesn't suit everyone. A friend turned into a zombie overnight on it, but for me the mood lift was quick and the negative side effects of sleepiness and weight gain were slower to come.

NanaNina Sun 31-Jan-16 23:48:58

I don't want to be unhelpful but the problem is these meds work very individually, so what is an enormous help to one person, does not good for the next. Same goes for side effects - just to confuse us all a bit more. It's all trial and error I'm afraid and doctors will admit that - so it's "suck it and see" - hope you find something that suits you, but remember they take a while to kick in.

WhoWants2Know Mon 01-Feb-16 00:12:03

Everybody is different, so it really is a trial & error process. One thing I found is that I feel more stable on some of the AD's like fluoxetine that take a while to build up in your system and aren't so quick to be metabolized. (That's partly because I would occasionally forget a dose, which doesn't feel so crap if you still have some floating around in your system)

Sertraline metabolizes more quickly, so if you forget a dose you can feel low pretty fast. The result there was that I felt quite good... until I'd forget a dose and crash.

Also, with any SSRI there is a possibility that you'll get the munchies for carbs, so look out for that. They can affect your sex drive as well. So basically try one out and if it's not working or you have crap side effects then you can ditch it and try another.

notagiraffe Mon 01-Feb-16 13:07:49

Whowants I didn't know that about fluoxetine. I'm on it and it's had no effect on my mood for well over two weeks. Was starting to get really frustrated about it, as when I was on Citalopram it seemed to work almost immediately (iirc).

It's true, everyone is different. But there are some common experiences. I know a LOT of people who gained weight on citalopram.

BeautyIsTruth Mon 01-Feb-16 13:18:52

Ah I was going to come on and say they can make you lose weight! Sertraline and fluoxetine both killed my appetite and they both made me extra anxious the first few weeks I took them, then I settled down. Make sure you DON'T take them on an empty stomach. I did this with sertraline and felt really sick, was heaving and had diarrhoea the first few days. Sertraline really effected my digestive system as I went to the toilet more often and had slight loose stools the whole time I was on it and they changed colour as well (sorry if that's TMI!) It really worked well for me though after the initial few weeks. My anxiety was gone and my depression was much better but I did have to increase the dose.

With fluoxetine, it made me get the shakes. My hands are a bit shaky anyway but my hands were really shaking, to the point other people were starting to comment. It's very true that fluoxetine takes much longer to build up in your system and to leave again. Weirdly, when I stopped it the shakes went pretty much straight away but the other side effects (bruising in my case - rare so don't worry about that too much and low appetite) took 2 months to go.

With regards to sleep, fluoxetine didn't make me sleepy. Sertraline didn't make me sleepy in the day but I took it in the evening and I did feel sleepy then but that improved after a few weeks.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now